Academic Journals Database
Disseminating quality controlled scientific knowledge

Bismuth Toxicity: A Rare Cause of Neurologic Dysfunction

ADD TO MY LIST
 
Author(s): Jennifer Hopp | Mark E. Williams | Paul T. Reynolds | Kathleen C. Abalos

Journal: Advances in Molecular Imaging
ISSN 2161-6728

Volume: 03;
Issue: 01;
Start page: 46;
Date: 2012;
Original page

Keywords: Bismuth Toxicity | Creutzfeld-Jakob

ABSTRACT
Bismuth subsalicylate (Pepto-Bismol®) and other bismuth-containing compounds have been used for many years to treat gastroenterological complaints. Although safe in the majority of patients, bismuth can cause a well-described toxic state marked by progressive neurological decline. Features of bismuth toxicity include confusion, postural instability, myoclonus, and problems with language. This presentation can masquerade as other causes of progressive neurologic dysfunction including Creutzfeld-Jakob Disease (CJD), Hashimoto’s Encephalopathy, and others. In this case study, we present a patient who was using bismuth salicylate in toxic quantities to help control diarrhea. On initial presentation, several diagnoses were entertained before bismuth levels were obtained. This case study highlights the fact that bismuth toxicity, while rare, should be considered in a patient with progressive neurological decline. Also, we hope this case reminds physicians of a severe consequence of a common, readily available medication.

Tango Rapperswil
Tango Rapperswil

     Save time & money - Smart Internet Solutions